Jump to content
CrazyBoards.org

Lithium: are cognitive side effects worth it?


Recommended Posts

Guest Guest_Bunny_*

Hi all,

So I am working with a probable diagnosis of bipolar I, had a manic episode in 2007. After an unsatisfactory run with depakote, risperdal and other combos (lamictal was great for depression, until I got "the rash") and more recently abilify - which I couldn't tolerate at all, it gave me terrible insomnia - my psychiatrist finally prescribed lithium carbonate.

I have been on the lithium for about a month. I'm still on a very low dose of the abilify, 2 mg, (tapering off of that.) At first I was optimistic, and psyched to read about how lithium increases your gray matter (unlike the antipsychotics, which shrink the brain - ugh) and the celebrity endorsements made me feel a little better too, i.e. Jane Pauley.

Anyway, now I'm not feeling so ecstatic about it. Actually, I'm feeling remarkably little emotionally, generally. I.e. APATHY. Even numb, or a little depressed, and definitely lethargic - I don't have insomnia anymore! No way! I also notice that I'm forgetting really basic simple things, to an embarrassing extent. Like where I left my phone. (Nope, I'm not of senile age.) And this past week I had to write a long letter for something, and it took me *FOREVER* to write it - it was excruciating. Normally, I'm a good writer. I've also had some really bad headaches, I'd say four days out of a week.

Are these kinds of things temporary side effects that will diminish the longer I'm on lithium? Or should I be considering calling it shots?

Honestly, I think I've tried everything else.

Bunny

Link to comment
Share on other sites

Well, I've been on lithium for over a year now. The greatest difficulties I had at the start were to do with finding words (whether I was trying to communicate something in writing or trying to explain/describe something out loud), and what felt like the complete loss of my short term memory. It was very distressing. My pdoc told me at the time that my brain would eventually adjust, and it has, more or less. My work involves a great deal of report writing, and I can definitely say that that has got easier with time - in the beginning I felt very much like you did when you had to write the long letter. My memory still sucks, but I've worked out ways of managing that (such as keeping a few notebooks in which I write everything down).

As far as the headaches go, that typically comes along with lithium and dehydration - you need to make sure that you're drinking enough water (must be water, not juice/coffee/whatever). I go through approx 3 litres/day, sometimes slightly more.

My personal opinion is that you need to give yourself more time to adjust to the med - one month is very short. Hang in there for a bit longer. When lithium works, it does so really well. The initial adjustment period does suck, but it's worth giving it more of a chance. Has your pdoc been checking your serum levels?

Link to comment
Share on other sites

I third getting your levels done.

It took me over a month to adjust to Lithium, and while I haven't noticed the cognitive stuff that much, I did notice the dizziness and dehydration a lot. It took weeks for that to settle. I am glad that I waited it out.

Link to comment
Share on other sites

Guest Guest_Bunny_*

Thanks for the feedback. I got my levels done about four weeks ago (actually, it must be closer to six weeks that I've been on it, come to think of it) when I was taking 600mg and they came back .29. So my doctor increased the dosage to 900mg. I got a blood test on the 26th and I see my dr. Saturday to discuss. He wants my level at a minimum .5.

I'm glad to hear from you, miab, that the cognitive abilities improved after a while, to some extent anyway. Unfortunately, when I do have an episode it's usually pretty serious, so my dr. says going without meds is not an option.

And it's entirely possible that the headaches are dehydration related... I drink a lot of decaf coffee and decaf tea, and probably not enough water... I will give that a try.

Thanks! ;)

Bunny

Link to comment
Share on other sites

  • 2 weeks later...
Guest Biernaise

Thanks for the feedback. I got my levels done about four weeks ago (actually, it must be closer to six weeks that I've been on it, come to think of it) when I was taking 600mg and they came back .29. So my doctor increased the dosage to 900mg. I got a blood test on the 26th and I see my dr. Saturday to discuss. He wants my level at a minimum .5.

I'm glad to hear from you, miab, that the cognitive abilities improved after a while, to some extent anyway. Unfortunately, when I do have an episode it's usually pretty serious, so my dr. says going without meds is not an option.

And it's entirely possible that the headaches are dehydration related... I drink a lot of decaf coffee and decaf tea, and probably not enough water... I will give that a try.

Thanks! ;)

Bunny

I struggled with memory loss, word finding difficulty and spelling issues for a few months when I began treatment at 600mg/day. I have recently begun taking Phosphatidylcholine and Phosphatidylserine supplements before bed and have seen a marked improvement in functioning.

It might be worth a try since you can buy these products at pretty much any GNC or Vitamin Shop.

I also take Lexapro 20 mg/day and Seroquel 75mg/day.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...